Entity

Time filter

Source Type

Phoenix, AZ, United States

Turaka K.,Associated Retina Consultants Ltd | Bryan J.S.,Associated Retina Consultants Ltd
Journal of Neurology | Year: 2012

Multiple sclerosis (MS) is a demyelinating disease of the central nervous system and is the common cause of optic neuritis. Fingolimod, an immunosuppressive agent, is used in MS to prevent acute exacerbations. We report a case of relapsing-remitting MS treated with fingolimod. The patient presented with an acute decrease in vision in the left eye. Eye examination showed clinical macular edema (ME) in the left eye, which was confirmed on fluorescein angiogram and optical coherence tomography (OCT). After discontinuation of fingolimod and treatment with topical corticosteroid medication, there was complete resolution of the ME. The ME as a side-effect of fingolimod is reversible after discontinuing, which was seen on OCT. © 2012 Springer-Verlag. Source


Turaka K.,Associated Retina Consultants Ltd | Reddy R.,Associated Retina Consultants Ltd | Golshani A.,Banner Good Samaritan Medical Center | Khaw W.Y.,Banner Good Samaritan Medical Center | Shepard Bryan J.,Associated Retina Consultants Ltd
Journal of Ophthalmic Inflammation and Infection | Year: 2013

Background: This brief report aims to report a case of bilateral macular ischemia as a cause of sudden decreased vision in a patient with acquired immune deficiency syndrome (AIDS). Findings: A 26-year-old male with disseminated cryptococcal meningitis, Candida thrush, Pneumocystis jiroveci pneumonia, and positive human immunodeficiency virus (HIV) infection with CD4 count of 4 cells/μl complained of sudden blurred vision in both eyes while on treatment with systemic antiviral, antifungal, and antibiotic medications. Ocular examination revealed HIV retinopathy changes with significant macular ischemia in both eyes, which was confirmed by fluorescein angiography. One dose of intravitreal foscarnet (1.2 mg/0.1 cc) was injected in both eyes. Laboratory work-up of serum and vitreous samples showed negative cytomegalovirus (CMV) titers. At 2 weeks of follow-up, he was started on treatment with atripla, a combination anti-retroviral therapy for AIDS. At 6 weeks of follow-up, there was an improvement in visual acuity and clinical findings. Conclusions: Noninfectious HIV retinopathy in AIDS is common, but bilateral macular ischemia is a rare presentation. It is important to rule out CMV retinitis as it is a major cause of visual morbidity among AIDS patients. © 2013 Turaka et al. Source


Turaka K.,Associated Retina Consultants Ltd | Bryan J.S.,Associated Retina Consultants Ltd | Gordon A.J.,Associated Retina Consultants Ltd | Kwong Jr. H.M.,Associated Retina Consultants Ltd | And 3 more authors.
Journal of Pediatric Endocrinology and Metabolism | Year: 2012

The purpose of this study is to report clinical, optical coherence tomography (OCT), and fluorescein angiogram/indocyanine green angiography (FA/ICG) findings in patients with longchain 3-hydroxyacyl-coenzyme A dehydrogenase (LCHAD) enzyme deficiency in two siblings. A 13-year-old girl and her 14-year-old brother presented with progressive decrease in central vision. Clinically, there were blond-looking fundi, diffuse retinal pigment epithelial (RPE) disruption/atrophy in the macula and peripheral retina with choriocapillaris atrophy in both of them. OCT showed RPE irregularity and diffuse disruption of the RPE layer. FA/ICG imaging demonstrated transmitted choroidal fluorescence secondary to diffuse RPE atrophy with no evidence of leakage. Electroretinogram and electrooculogram findings were suggestive of primary abnormality of pigment epithelium. The boy died of cardiac/respiratory illness, whereas his sister is alive at the last follow-up. Abnormal chorioretinal findings in LCHAD patients should be carefully followed. Regular follow-up is recommended to monitor the ocular and systemic status. © 2012 by Walter de Gruyter Berlin Boston. Source


Turaka K.,Associated Retina Consultants Ltd | Bryan J.S.,Associated Retina Consultants Ltd | De Souza S.,Associated Retina Consultants Ltd | Gordon A.J.,Associated Retina Consultants Ltd | And 4 more authors.
Clinical Lymphoma, Myeloma and Leukemia | Year: 2012

Introduction: The purpose of this study was to report the changing trends in treatment (external beam radiotherapy [EBRT] and intravitreal chemotherapy) of VRL and treatment outcomes at a single institution. Materials and Methods: A retrospective chart review of vitreous biopsy proven patients was performed. The data analysis included demographics, systemic lymphoma status, ocular symptoms, clinical and immunocytological findings, treatment methods, and response (intravitreal methotrexate 300 μg/0.05 mL, 1000 μg/0.1 mL of rituximab and EBRT 36-45 Gy) and ocular and systemic lymphoma outcomes at last follow-up. Results: Twelve eyes of 8 patients had intraocular B-cell lymphoma (median age, 61 years; range, 50-83). Central nervous system non-Hodgkin's lymphoma (CNS-NHL) was present in 7 of 8 patients. Most common ocular symptoms were diminution of vision in 4 and floaters in 3 patients. Iritis and uveitis were fournd in 6 eyes and vitritis in 11 eyes. Retinal infiltrates were present in 8 eyes. Immunocytology revealed elevated levels of interleukin (IL)-10 (12,783.5 pg/mL), IL-6 (26.7 pg/mL), and IgH gene rearrangement. Three patients were treated with EBRT, 6 eyes with intravitreal methotrexate (median, 9.5; range, 2-15), and 2 eyes with intravitreal rituximab injections (median, 4; range, 2-6). Two patients developed marked keratitis because of methotrexate toxicity. At median follow-up of 33.5 months (range, 4-96), VRL had resolved in 7 eyes and persistent in 5 eyes. One patient died because of advanced CNS-NHL. Conclusion: Intravitreal chemotherapy provided good control rates for VRL patients in our limited series. Patients with associated CNS-NHL had poorer outcomes. © 2012 Elsevier Inc. Source

Discover hidden collaborations